Tardive Dyskinesia is caused by the use of certain medications such as Metoclopramide (marketed under the brand Reglan)
What’s the problem?
Tardive is caused by the use of certain medications, including antipsychotics and neuroleptic drugs such as Metoclopramide (commonly known as Reglan). A patient’s risk of developing Tardive Dyskinesia increases with higher doses of these drugs. The length of time a patient is required to use the medication will also affect his/her risk of developing the disorder.
The medications that cause Tardive Dyskinesia affect how nerve impulses are transmitted across synapses between nerve cells. They do this in part by blocking the neurotransmitter dopamine in the body. After an extended period of time, the nerves seem to become hypersensitive to dopamine. Stimulation by even a small amount of dopamine may cause abnormal movements.
Recently published analysis suggests that Reglan is the most common cause of drug-induced movement disorders. Another analysis of study data by the FDA showed that nearly 20 percent of patients in that study who used Reglan took it for more than three months. the FDA has also become aware of continued spontaneous reports of Tardive Dyskinesia in patients who used Reglan, the majority of whom had taken the drug for more than three months.